Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Separating points from closed convex sets over ordered fields and a metric for $ \tilde{R}^n$

Author: Robert O. Robson
Journal: Trans. Amer. Math. Soc. 326 (1991), 89-99
MSC: Primary 12J15; Secondary 12D15, 14P10, 14P99
MathSciNet review: 1091232
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ R$ be an arbitrary ordered field, let $ \bar R$ be a real closure, and let $ \tilde R$ and $ {\tilde R^n}$ denote the real spectra of $ \bar R[X]$ and $ \bar R[{X_1}, \ldots,{X_n}]$. We prove that a closed convex subset in $ {R^n}$ may be separated from a point not in it via a continuous "linear" functional taking values in $ \tilde R$ and that there is a $ \tilde R$-valued metric on $ {\tilde R^n}$. The methods rely on the ultrafilter interpretation of points in $ {\tilde R^n}$ and on the existence of suprema and infima of sets in $ \tilde R$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 12J15, 12D15, 14P10, 14P99

Retrieve articles in all journals with MSC: 12J15, 12D15, 14P10, 14P99

Additional Information

PII: S 0002-9947(1991)1091232-X
Keywords: Convex set, real spectrum, ordered fields, real closed field, metric space
Article copyright: © Copyright 1991 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia